Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 164, NWS Mobile, AL

May 5, 2009Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 5, 2009, 4:51 PM CDT for Clarke County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2009, 4:51 PM CDT (21:51 UTC)
Expired
May 5, 2009, 5:12 PM CDT
In force
21 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Clarke County, AL

The radar

The Mobile radar (KMOB), 137 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 052151
SVRMOB
ALC025-052230-
/O.NEW.KMOB.SV.W.0164.090505T2151Z-090505T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF GROVE HILL...

* UNTIL 530 PM CDT

* AT 450 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR DICKINSON...OR ABOUT NEAR
  GROVE HILL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FULTON BY 500 PM CDT...
  SCYRENE BY 505 PM CDT...
  NETTLEBORO BY 515 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3185 8762 3183 8762 3183 8760 3178 8751
      3165 8771 3174 8784 3190 8770
TIME...MOT...LOC 2151Z 225DEG 16KT 3174 8773

$$
1 follow-up statement
000 
WWUS54 KMOB 052212
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
512 PM CDT TUE MAY 5 2009

ALC025-052222-
/O.CAN.KMOB.SV.W.0164.000000T0000Z-090505T2230Z/
CLARKE AL-
512 PM CDT TUE MAY 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARKE COUNTY IS
CANCELLED...

LAT...LON 3185 8762 3183 8762 3183 8760 3178 8751
      3165 8771 3174 8784 3190 8770
TIME...MOT...LOC 2212Z 225DEG 16KT 3181 8765

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:56 PM CDT, 55 minutes earlier.

Area forecast discussion, May 5, 3:56 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT TUE MAY 5 2009

.SHORT TERM (TONIGHT AND WEDNESDAY)...ACTIVE SEABREEZE THIS AFTERNOON
HAS KICKED OFF NUMEROUS STORMS IN A BAND NORTH OF THE I-10 CORRIDOR.
ISOLATED SEVERE MULTI-CELL STORMS THIS AFTERNOON DEVELOPING IN A
REGION OF MLCAPES RUNNING 3500-4000 J/KG.  A PERSISTENT BACKBUILDING
COMPLEX OF STORMS IS ALSO SEEN OVER THE FLORIDA PANHANDLE NORTH OF
I-10 (ALONG COLLIDING OUTFLOWS) PRODUCING SOME 7 TO 9 INCHES OF RAIN
AROUND THE MUNSON AREA (GETTING FLOODING REPORTS IN THAT REGION AT
THIS TIME). STAY TUNED FOR ADDITIONAL STATEMENTS AND WARNINGS
THROUGH THE AFTERNOON.

THE STORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY IN THE EARLY
EVENING HOURS WITH THE LOSS OF INSTABILITY. WE WILL SEE MORE STORMS
TOMORROW AS A COMPLEX ROLLS ACROSS NORTHERN MISSISSIPPI/ALABAMA
SENDING STRONGER OUTFLOW GENERATED ACTIVITY EASTWARD ACROSS OUR
INLAND COUNTIES IN THE AFTERNOON CLOSER TO THE QUASI-STATIONARY
FRONTAL BOUNDARY. WE CARRY OUR HIGHEST POPS TOMORROW INLAND WITH
CHANCE POPS ALONG THE COAST. AGAIN, DURING THE PERIOD OF MAX HEATING
TOMORROW WE COULD SEE SOME STRONGER STORMS...PARTICULARLY NORTH OF
HIGHWAY 84. /05

.LONG TERM (THURSDAY THROUGH NEXT TUESDAY)...NO CHANGES TO THE LONGER
RANGE FORECAST THIS PACKAGE. WE KEEP CHANCE POPS GOING INTO THURSDAY
GIVEN A REMNANT RIBBON OF HIGHER MOISTURE SET UP ACROSS OUR AREA IN A
PATTER SYNOPTICALLY FAVORED FOR SEABREEZE CONVECTION IN THE
AFTERNOON. STRONGER SHORTWAVE ENERGY WILL BE PASSING WELL TO THE
NORTH...SO WILL KEEP POPS IN THE SCATTERED DIURNAL CONFIGURATION
THURSDAY. STILL EXPECTING A BRIEF RESPITE FROM HIGHER POPS FRIDAY
INTO SATURDAY...AND LEFT THE PREVIOUS PACKAGE ALONE OF RETURNING POPS
TO THE FORECAST EARLY NEXT WEEK.   /05

&&

.MARINE...WINDS RUNNING A BIT ABOVE GUIDANCE AGAIN TODAY WITH PERIODS
OF 15 TO 20 KTS FROM THE SOUTH/SOUTHWST BEING REPORTED FROM MID BAY
LIGHT...MESONET SITES AROUND MOBILE BAY...AS WELL AS BUOY 42012 SOUTH
OF ORANGE BEACH. SEABREEZE HAS BEEN A BIT STRONGER THAN THE MODELS
WOULD SUGGEST OVER THE NEAR SHORE WATERS...AND WE KEPT THE WINDS UP
THROUGH LATE TODAY AND AGAIN FOR TOMORROW OVER THE MARINE AREA.
OTHERWISE...SOUTHERLY FLOW CONTINUE THROUGH LATE WEEK GIVEN RIDGE TO
THE WEST AND QUASI-STATIONARY BOUNDARY WELL TO THE NORTH.  /05

&&

.AVIATION...MOST OF THE SCATTERED STORMS WILL REMAIN CONCENTRATED NORTH
OF THE COAST THROUGH EARLY EVENING...HOWEVER A SMALL BATCH OF STORMS
OFF PERDIDO PASS WILL MOVE UP THROUGH THE KPNS OPERATING AREA THROUGH
00Z. WE WILL KEEP A MENTION OF THUNDERSTORMS AROUND PENSACOLA
REGIONAL THROUGH 00Z. OTHERWISE...THEN WE BRING MVFR CIGS AND VSBYS
(LIGHT FOG) IN FOR TONIGHT. THUNDERSTORMS TOMORROW WILL BE
CONCENTRATED FARTHER INLAND...HOWEVER SCATTERED STORMS ALONG THE
COAST NEAR THE TAF SITES IN THE LATE MORNING AND AFTERNOON ARE
POSSIBLE. /05

&&

.FIRE WEATHER...A MOIST SOUTHERLY TRANSPORT FLOW WILL CONTINUE
THROUGH THURSDAY WITH HIGH PRESSURE CENTERED TO THE EAST OFF THE
ATLANTIC COAST AND QUASI-STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL
MISSISSIPPI AND ALABAMA. SCATTERED TO OCCASIONALLY NUMEROUS
THUNDERSTORMS WILL REMAIN A POSSIBILITY EACH DAY.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  84  69  85 /  30  50  30  40
PENSACOLA   69  83  70  84 /  30  40  30  30
DESTIN      71  80  71  81 /  30  40  30  30
EVERGREEN   65  84  67  85 /  30  60  60  50
WAYNESBORO  67  85  66  86 /  30  70  60  40
CAMDEN      65  83  67  85 /  30  70  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 5, 10:50 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1050 AM CDT TUE MAY 5 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1050 AM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A FRONTAL BOUNDARY REMAINS NORTHWEST OF THE FORECAST AREA...WHICH
KEEPS THE NORTHERN GULF COAST IN A FAVORABLE AREA FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  SOME STORMS COULD BECOME SEVERE AS THE
BEST ATMOSPHERIC INSTABILITY REMAINS ALONG AND AHEAD OF THE FRONT IN
OUR AREA. STORMS WILL FILL IN WITH THE HEATING OF THE DAY.  ANY
SEVERE THUNDERSTORM DEVELOPMENT THAT OCCURS WILL BE ISOLATE DIN
NATURE AND MAINLY NORTH OF THE COASTAL COUNTIES DURING THE
AFTERNOON. LARGE HAIL AND WIND GUSTS AS HIGH AS 60 MPH WILL BE THE
MAIN THREAT.

THUNDERSTORMS WILL DECREASE IN COVERAGE DURING THE MID TO LATE
EVENING HOURS. LATE TONIGHT...PATCHY FOG DEVELOPS WITH SOME LOCALES
SEEING VISIBILITY POSSIBLY DROPPING TO LESS THAN A MILE AT TIMES.

DUE TO RECENT...VERY HEAVY RAINFALL AMOUNTS OVER SOUTHEAST
MISSISSIPPI...SEVERAL RIVERS THERE...WILL EXPERIENCE MINOR FLOODING
IN THE NEAR TERM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD.  AT THIS TIME...THE OVERALL RISK FOR SEVERE WEATHER IS
LOW ALTHOUGH A CHANCE WILL EXIST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.

In the hours before

Local storm report, May 5, 12:38 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1238 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     3 W BRANTLEY            31.58N 86.31W
05/04/2009                   CRENSHAW           AL   EMERGENCY MNGR

            ROOF PARTIALLY REMOVED FROM SINGLE FAMILY HOME. TREE ALSO
            BLOWN OVER ONTO THE HOUSE.

&&
Special weather statement, May 5, 1:35 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
135 PM CDT TUE MAY 5 2009

ALZ059-060-FLZ003-005-051915-
ESCAMBIA-COVINGTON-INLAND OKALOOSA-INLAND SANTA ROSA-
135 PM CDT TUE MAY 5 2009

...STRONG THUNDERSTORMS CONTINUE TO FORM ALONG A SEABREEZE BOUNDARY
OVER ESCAMBIA...COVINGTON...OKALOOSA AND SANTA ROSA COUNTIES...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS FORMING OVER INLAND AREAS OF NORTHWEST
FLORIDA GENERALLY NORTH OF INTERSTATE 10 FROM MILTON TO CRESTVIEW
STRETCHING NORTHWARD INTO PARTS OF SOUTH CENTRAL ALABAMA...MOVING
EAST AT 15 MPH.

THE PRIMARY THREAT FROM THESE THUNDERSTORMS ARE SMALL
HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS
THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, May 5, 2:10 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CDT TUE MAY 5 2009

ALZ056-059-060-052000-
ESCAMBIA-COVINGTON-CONECUH-
INCLUDING THE CITIES OF...BREWTON...
210 PM CDT TUE MAY 5 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...COVINGTON AND CONECUH
COUNTIES...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KIRKLAND...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CASTLEBERRY...NYMPH...BOYKIN AND JOHNSONVILLE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Local storm report, May 5, 3:52 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      MUNSON                  30.86N 86.87W
05/05/2009                   SANTA ROSA         FL   EMERGENCY MNGR

            FLOOD WATERS GETTING INTO A CHURCH ON HIGHWAY 4 AND
            MUNSON HIGHWAY.

&&
Local storm report, May 5, 4:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     MUNSON                  30.86N 86.87W
05/05/2009                   SANTA ROSA         FL   EMERGENCY MNGR

            TREE DOWN ACROSS HIGHWAY 4 IN MUNSON.

&&
Special weather statement, May 5, 4:40 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
440 PM CDT TUE MAY 5 2009

ALZ051>053-052230-
WASHINGTON-CLARKE-CHOCTAW-
INCLUDING THE CITIES OF...GROVE HILL...
440 PM CDT TUE MAY 5 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...CLARKE AND CHOCTAW
COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CULLOMBURG...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BLADON SPRINGS...SERVICE...COFFEEVILLE...WEST BEND...CHILTON AND
PEACOCK THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:42 PM CDTSpecial Marine WarningMOB63 min
May 5, 2:27 PM CDTSevere Thunderstorm WarningMOBMobile, Washington25 min
May 5, 2:45 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia45 min
May 5, 3:19 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia41 min
May 5, 6:11 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox64 min
May 5, 6:22 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.